To the Editor
To the Editor: Although I am a retired anesthesiologist, I would like to comment on the current propofol controversy, specifically the letter from Dr. Papincak. For the record I have no vested interest in either side.
Dr. Papincak reports two cases. In reading the reports as published, I am concerned that Dr. Papincak was quick to attribute the complications encountered to the bisulfite. I am concerned that there is no mention of obtaining any history of allergies in the preoperative evaluations of the patients; and, second, there is no indication that there was any follow-up evaluation of the two patients. In this latter regard, was there any additional history obtained from the patients which might have indicated a sulfite problem and was there any attempt to have the patients further evaluated in this regard?
I am not discounting the potential cause of the complications encountered by Dr. Papincak; however, he would have served us all better if he had sought and provided more information.
In the forty-five years in which I practiced, there were several instances in which otherwise unexplained complications were initially and quickly attributed to a medication when, after further study, it was not the case.
I personally encountered a patient who presented similar problems to those described by Dr. Papincak, well before the advent of propofol. The interesting aspect to this case is that our anesthesia department covered two hospitals. This patient presented on three occasions with a different surgeon and a different anesthesiologist each time. It was only when the last instance came to a department M and M conference that we requested the patient’s records from both hospitals and discovered that it was the same patient. After the first episode he was told to always inform the anesthesiologist that he had had this problem. It was further suggested that he consider regional anesthesia where applicable. He was resistant to the idea of regional anesthesia, although in all three instances the surgery was on his knee. Furthermore, he failed to tell anybody of his prior adverse anesthesia experience(s). Having failed to convince him of the seriousness of the problem or to be able to contact him, we resorted to sending him a certified letter, return receipt, detailing this potentially lethal problem.
Finally, I would emphasize the importance of doing a thorough evaluation of all patients where a complication such as those encountered here occurs. I have always taken pride in reading about a case of “Ether Allergy” occurring in the South Pacific during World War II and how, under conditions considered primitive by today’s standards, this was documented.1
Donald W. Stein, M.D. Oro Valley, AZ
1. Stein, Major Hermann B. “Ether Allergy: A Case Report”. Anesthesiology 1945; 6:515-521. (My father!)